What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 3, 4:57 PM CST, 1 hour 43 minutes earlier. Its key messages:
- Thunderstorms will develop along a cold front surging southeastward through the area late this afternoon and evening. Damaging winds and instances of large hail appear to be the primary hazards. Isolated supercells capable of producing all hazards may develop in advance of the front, south of Highway 40 in CO/KS, between 4-8 pm MDT.
- Fire weather concerns return Monday through Thursday for most of the Tri-State area, but favor along and south of I-70.
- Thunderstorms, a few of which may become strong to possibly severe, will be possible Monday afternoon/evening.
Area forecast discussion, May 3, 4:57 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
457 PM MDT Fri May 3 2024
.KEY MESSAGES...
- Thunderstorms will develop along a cold front surging
southeastward through the area late this afternoon and
evening. Damaging winds and instances of large hail appear to
be the primary hazards. Isolated supercells capable of
producing all hazards may develop in advance of the front,
south of Highway 40 in CO/KS, between 4-8 pm MDT.
- Fire weather concerns return Monday through Thursday for most
of the Tri-State area, but favor along and south of I-70.
- Thunderstorms, a few of which may become strong to possibly
severe, will be possible Monday afternoon/evening.
&&
.UPDATE...
Issued at 454 PM MDT Fri May 3 2024
A severe thunderstorm watch is in effect for the entire CWA.
Areas along/south of Highway 40 through 04z, with areas north
through 05z Saturday. All threats still in play, especially
damaging winds.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 130 PM MDT Fri May 3 2024
Not much has changed from previous thinking with two areas of
concern for the remainder of the afternoon and this evening.
Convective initiation has occurred in eastern Colorado near Las
Animas. HRRR shows this activity expanding into northeast
Colorado south of I-70 and northwest Kansas over the next few
hours. Latest analysis and forecast of SBCAPE shows 1500-2000
j/kg available along with effective bulk shear values of 40-50
kts. Those parameters should be sufficient for a few severe
thunderstorms capable of producing large hail, damaging winds
and perhaps a tornado with any discrete supercell. Further
north, initiation has also occurred along the cold front in the
Nebraska panhandle. As the cold front surges south this evening,
convection will increase rapidly into a line capable of
producing damaging wind gusts. Given the same parameters above,
a few embedded cells in the line will also be capable of
producing large hail and a brief tornado. The front will exit
the area by around 06z ending the severe threat, though a few
showers and storms may linger past 06z in southern and eastern
areas. Mean precipitation amounts for the event range from
around a tenth to a quarter of an inch in Colorado, a quarter to
a half inch west of Highway 83, and around a half inch east of
Highway 83. The higher percentiles show locally up to 1 inch
possible in just about the entire area, with up to about 1.5
inches in northeast corner (McCook, Oberlin, Norton) and
southern areas (Tribune, Leoti). Winds will gradually diminish
overnight with low temperatures ranging from the lower 30s in
Colorado to the lower 40s in north central Kansas.
Saturday will be mostly sunny and breezy with just a hint of
shortwave ridging aloft ahead of weak shortwave in southeast
Colorado. High temperatures will be in the lower 60s. Saturday
night now looks dry with the shortwave staying south of the
area. There will be some increase in clouds with low
temperatures in the lower 40s. Models do hint at fog developing
in western portions of the area late Saturday night into Sunday
morning (along the Kansas and Colorado border area and
westward).
Southwest flow aloft continues on Sunday with embedded weak
waves which may result in a few isolated showers and
thunderstorms by Sunday afternoon. There is a very narrow
corridor of weak instability forecast along the Kansas and
Colorado border area with a 100-200 j/kg currently indicated.
So, not expecting any severe storms should any develop. High
temperatures will be in the upper 60s to lower 70s. Shower and
thunderstorm chances increase going into Sunday night with
height falls ahead of the approaching trough and nocturnal low
level jet. MUCAPE increases overnight to 1500-2000 j/kg with
shear values of 40-50kts. So may see elevated thunderstorms late
with a risk for hail, but confidence is low at this time range.
Low temperatures will be in the 50s.
Main trough axis ejects out of the Rockies and across the plains
with a negative tilt on Monday. Surface low will deepen in the
Nebraska panhandle with the dry line trailing south into the
forecast area. The dry line will be the focus for convective
initiation in the afternoon and the models indicating the dry
line will likely be in eastern areas at least for a few hours
before moving east. Timing of initiation will be critical, but
if it happens before the dry line moves out may see a short
window for severe storms along/east of Highway 83. Instability
and shear will be more than adequate for a risk of large hail,
damaging winds and tornadoes. West of the dry line may see few
wraparound high based showers, but no severe threat. However,
afternoon relative humidity values will be dropping to near
critical or critical values and wind speeds also appear to meet
critical thresholds for fire weather concerns. Precipitation
should be east of the area Monday night. High temperatures will
range from the upper 60s in Colorado to the upper 70s in north
central Kansas and lows Monday night in the upper 30s to lower
40s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Issued at 153 PM MDT Fri May 3 2024
Tuesday, an upper trough will be in place over the High Plains and
Central High Plains. Models continue to show variations in the
placement of a low pressure system ranging from Nebraska to the
Dakotas. Kept winds where they are for now due to continued
uncertainty on the location of the low, but wouldn't be surprised if
later model runs start to bring up wind potential a bit. Zonal flow
will be in place over northwestern Kansas and eastern Colorado
through the day. Expected highs will range from the upper 60s in
portions of Yuma and Kit Carson counties to the mid to upper 70s
south of I-70.
Wednesday, a disturbance will move across the Dakotas and Nebraska.
We are currently forecast to stay dry through the daytime hours.
Some cooler air will move in, with highs ranging from the mid to
upper 60s in eastern Colorado to the upper 60s to low 70s in Kansas
and Nebraska. Heading into the evening and overnight hours, there
will be a 10-20% chance of a few showers and thunderstorms, mainly
for areas along and west of the Colorado state line.
Thursday, the disturbance will continue to move to the east, with
low end chances (10-30%) of shower and thunderstorm activity. For
the time being, areas west of a line from McCook to Tribune stand
the best chance of receiving precipitation with this system.
Expected temperatures will be in the 60s for highs and the 30s and
40s for lows.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 418 PM MDT Fri May 3 2024
For KGLD, the terminal is expected to see VCTS/TSRA through at
least 05z Saturday, but may persist through 11z. 5-6sm in rain
and VFR clouds attm. Winds, south 20-30kts through 02z then
north 20-40kts. By 11z, north at 10-15kts, the veering east by
20z. LLWS 02z-05z Saturday 280@40kts.
For KMCK, the terminal is expected to see VCTS/TSRA through at
least 05z Saturday. Potential to persist through 12z. 5-6sm in
rain and VFR clouds attm. Winds, southeast 20-30kts through 03z
Saturday, then northerly 20-40kts. LLWS 01z-03z Saturday
260@60kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
UPDATE...JN
SHORT TERM...024
LONG TERM...Wekesser
AVIATION...JN
Hazardous weather outlook, May 3, 4:54 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
454 PM MDT Fri May 3 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
454 PM MDT Fri May 3 2024 /554 PM CDT Fri May 3 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Severe Thunderstorm Watch is now in effect until 11 PM MDT/12 AM
CDT for all counties along and north of Highway 40.
A Severe Thunderstorm Watch is now in effect until 10 PM MDT/11 PM
CDT for all counties along and south of Highway 40.
Tonight, a more widespread severe risk is possible as a cold front
moves through the area between 6 PM MT and 10 PM MT. During this
time, damaging winds will be the main hazard, although a few isolated
instances of large hail and perhaps a brief tornado along the front
cannot be ruled out.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Critical fire weather conditions are possible during the afternoon
hours on Monday, Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required. Please send any severe reports to
us via phone, email or social media.
In the hours before
Local storm report, May 3, 5:56 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
556 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail 4 W Horace 38.47N 101.86W
05/03/2024 M1.25 Inch Greeley KS Public
Report from mPING: Half Dollar (1.25 in.).
&&
JNLocal storm report, May 3, 6:00 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
600 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Hail Tribune 38.47N 101.75W
05/03/2024 E0.88 Inch Greeley KS 911 Call Center
Greeley county dispatch reported pea to
nickel sized hail in Tribune.
&&
CALocal storm report, May 3, 6:10 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
610 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Hail Tribune 38.47N 101.75W
05/03/2024 E1.00 Inch Greeley KS Public
Public report of around 1 inch diameter hail
in Tribune.
&&
CASpecial weather statement, May 3, 6:17 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
617 PM MDT Fri May 3 2024
COZ090-091-KSZ001-002-NEZ079-080-040045-
Kit Carson County CO-Yuma County CO-Rawlins KS-Cheyenne KS-
Hitchcock NE-Dundy NE-
617 PM MDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...NORTHERN CHEYENNE AND NORTHWESTERN RAWLINS
COUNTIES IN NORTHWESTERN KANSAS...HITCHCOCK AND SOUTHEASTERN DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA THROUGH 645 PM MDT/745 PM CDT/...
At 616 PM MDT/716 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Palisade to
9 miles southwest of Stratton to 11 miles north of Bonny Reservoir to
9 miles north of Flagler. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Trenton and Stratton around 720 PM CDT.
St. Francis around 725 PM CDT.
Culbertson around 730 PM CDT.
This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northeastern and east central Colorado...
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 3956 10315 3957 10280 3981 10280 4014 10172
4035 10145 4035 10076 4030 10076 4006 10091
3939 10279 3931 10315
TIME...MOT...LOC 0016Z 265DEG 37KT 4034 10097 4004 10134 3978 10210
3943 10305
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
WekesserLocal storm report, May 3, 6:31 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
631 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM Tstm Wnd Gst 8 NW Bethune 39.40N 102.51W
05/03/2024 M61 MPH Kit Carson CO Mesonet
KCOSTRAT21 reported a gust of 61 MPH.
&&
CALocal storm report, May 3, 6:37 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
637 PM MDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Tstm Wnd Gst 2 W Monument 39.10N 101.04W
05/03/2024 M55 MPH Logan KS Mesonet
Mesonet station UP841 1.9 W Monument (UPR).
&&
TT